U.S. Virgin Islands, 2017

Flash Flood in U.S. Virgin Islands, September 14 to 15, 2017

September 14 to 15, 2017 · NWS SJU · 1 event in 1 county or zone

A moist southerly flow as a result of Hurricane Jose meandering well north of the local area resulted in shower and thunderstorm activity across the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJU wrote it up.

A moist southerly flow as a result of Hurricane Jose meandering well north of the local area resulted in shower and thunderstorm activity across the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Juan, PR wrote its last area forecast discussion before the first event at Sep 14, 9:10 PM AST, 1 hour 41 minutes earlier.

Area forecast discussion, Sep 14, 9:10 PM AST, 1 hour 41 minutes before
Area Forecast Discussion
National Weather Service San Juan PR
910 PM AST Thu Sep 14 2017

.UPDATE...Showers and thunderstorms are occurring area wide this
evening with rotation showing up in storms near St. Croix. These
storms over the coastal waters could produce waterspouts so please
stay tuned to the weather. Rain amounts have been around 1 to 3
inches over the last several hours with several flood statements
being issued their is a possibility that more flash flood
statements might be need overnight if this showers and
thunderstorms continues.

Overnight clouds will remain across the forecast area with winds
out of the south at 5 to 15 kts. Nighttime minimum temperatures
will range from the mid to upper 70s.

Tomorrow will be a repeat of what happen today with Tropical
Storm Jose pulling moisture across the Caribbean waters and over
the forecast area. Expect numerous showers with isolated
thunderstorms tomorrow afternoon with the rain that has already
fallen tonight their is a chance that more flood statements might
be needed for areas that received 2 to 3 inches of rain. It is
great to remember if you see flooded roadways turn around don't
drown.

&&

.AVIATION...At this time VFR conditions are prevailing. But, with
showers and thunderstorms activity still occurring across TJPS,
TIST and TISX. These stations could possible fall to MVFR due to
falling visibility, and cloud decks dropping.

&&

.MARINE...Across the coastal waters, seas of 4 to 6 feet and
southerly winds up to 15 knots are expected overnight across the
offshore Atlantic waters. Therefore, small crafts should exercise
caution. Elsewhere, mariners can expect seas between 3 to 5 feet.

&&

.PREV DISCUSSION... /issued 424 PM AST Thu Sep 14 2017/

SYNOPSIS...Convergence of flow into Tropical Storm Jose, now
located about 440 miles north of the Arecibo/Hatillo border, will
prolong showers and thunderstorms with significant rain in Puerto
Rico and the U.S. Virgin Islands tonight and tomorrow. A tropical
wave will pass through on Saturday evening, then mid-week next
week the GFS suggests additional moisture entering the area from
the southeast from a tropical system that will pass to our
southwest.

SHORT TERM...Tonight through Sunday
A broad but fragmented arm of Tropical Storm Jose stretches across
the forecast area, streaming showers and thunderstorms over Puerto
Rico and the U.S. Virgin Islands in southerly flow aided by
divergence in the upper levels. Because of the southerly flow
temperatures reached the low to mid 90s on the north coast of
Puerto Rico even with scattered showers.

On Friday, as Jose begins moving toward the west northwest with
its tail sweeping out of Puerto Rico and into Hispaniola, showers
and thunderstorms are expected to continue. An upper level jet of
30 to 40 kt from the northeast then moves over the area. On
Friday night and Saturday morning, drier air at 700 and 850 mb
moves across the area, ahead of the next tropical wave due to
pass Saturday and Saturday night, that will pull a band of
moisture, showers and thunderstorms behind it. A ridge and more
dry air move into the area on Sunday, but not quite in time to
prevent the usual showers and thunderstorms in western Puerto
Rico. With exception of the moisture behind the tropical wave,
there will be little relief from the above normal temperature of
this week.

LONG TERM...Monday through Sunday
The long term forecast is more uncertain because of a divergence
of model solutions. In particular, the GFS is developing a
tropical wave near 10 north 50 west tomorrow night. It brings it
across the Windward Islands Monday night as a tropical cyclone and
then just southwest of the southwest corner of our area of
responsibility on Wednesday night with hurricane strength
implied. If this solution persists then moisture, showers and
thunderstorms will spread over the U.S. Virgin Islands on Tuesday
and Tuesday night in Puerto Rico on easterly flow around the
system. Moisture out of the southeast would continue over the area
on Wednesday and Thursday.

The outlook for Friday through Sunday will depend on whether the
tropical system can develop and whether it passes to our south. If
it does, deep moisture out of the tropics would move over the
area through the following weekend.

One caveat: This tropical system is now depicted by the ECMWF as a
weaker low, but it moves directly over the area and could bring
both some wind and rain. Either way, would expect a wetter end of
week next week.

AVIATION...SHRA/TSRA are expected to move across the TAF sites til
14/23z. Periods of MVFR or even IFR conditions can be expected
across TIST/TJMZ/TJBQ/TJSJ/TJPS/TISX and possibly at TNCM/TKPK
through 14/22z in SHRA/TSRA. SHRA/TSRA are expected to decrease aft
14/22z, but TJPS/TISX could observe another round of SHRA/isold TSRA
aft 15/03z. Sfc winds will be mainly south southeast at 10 to 15 kts
with sea breeze variations, becoming light and variable aft
14/23z.

MARINE...Seas up to 6 feet are possible in the Atlantic outer
waters tonight but generally seas are expected to diminish
thereafter until around Monday. Small craft advisories may be
necessary by Tuesday night if a tropical system develops in the
tropical Atlantic near 10 north tomorrow night or Saturday and
moves this way.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  78  91  79  90 /  20  40  10  20
STT  79  87  79  88 /  60  50  20  30

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...None.
VI...None.
AM...None.
&&

SHORT TERM...99
LONG TERM....99
Hazardous weather outlook, Sep 14, 9:46 PM AST, 1 hour 5 minutes before
Perspectivas sobre condiciones peligrosas del tiempo
Servicio Nacional de Meteorologia San Juan PR
938 PM AST jueves 14 de septiembre de 2017

AMZ710>745-PRZ001>013-151000-
San Juan y Vecindad-Noreste-Sureste-Este Interior-
Norte Central-Interior Central-Ponce y Vecindad-Noroeste-
Oeste Interior-Mayaguez y Vecindad-Suroeste-Culebra-Vieques-
Aguas cercanas y lejanas a la costa del Atlantico y Caribe-
938 PM AST jueves 14 de septiembre de 2017

Esta perspectiva sobre las condiciones peligrosas del tiempo es
para Puerto Rico y las aguas costeras adyacentes del Atlantico.

No se anticipa activacion generalizada de observadores durante la
noche.
.Dia uno...Esta Noche

.Tronadas...Existe un probabilidad de tronadas con lluvias fuertes y
breves vientos en rafagas esta tarde a lo largo y a traves del sur
y norte de la Cordillera Central.

.Inundaciones...Lluvias fuertes podrian resultar en inundaciones
urbanas y de riachuelos.

.Trombas marinas...Trombas marinas breves son posibles a traves de
las aguas del Caribe.

.Viento...Vientos sostenidos cerca de 18 nudos son posibles a traves
de las aguas mar afuera del Atlantico.

.Olas...Oleaje picado hasta 6 pies son posibles a traves de las aguas
mar afuera del Atlantico.

.Corrientes Marinas...Existe un riesgo moderado de corrientes
marinas para las costas del norte de Puerto Rico.

.Dias dos a siete...viernes a miercoles

Aguaceros localmente inducidos con tronadas se esperan durante las
tardes a traves de sectores del interior y oeste de Puerto Rico.
Indice de calor a lo largo de las areas costeras de 102 F posibles
cada dia. Se espera que un riesgo moderado de corrientes marinas
continue a traves de las areas costeras durante el periodo de
pronostico.

.Comunicado sobre informacion reportada por observadores...

No se anticipa activacion generalizada de observadores, sin embargo,
se exhorta a los observadores a reportar inundaciones y corrientes
marinas a la oficina del Servicio Nacional de Meteorologia en San
Juan.

AMZ715-725-VIZ001-002-151000-
San Tomas, San John e Islas Adyacentes-
Santa Cruz-Aguas cercanas del Atlantico y aguas costeras adyacentes
del Caribe-
938 PM AST jueves 14 de septiembre de 2017

Esta perspectiva sobre las condiciones del tiempo peligrosas es
para Puerto Rico y las aguas costeras adyacentes del Atlantico.

.Dia uno...Esta Noche

.Tronadas...Existe la probabilidad de tronadas con lluvia fuerte
y rafagas de vientos esta noche a traves de las Islas Virgenes
y las aguas costeras del Caribe de las islas.

.Inundaciones...Lluvias fuertes podrian resultar en inundaciones
urbanas y de riachuelos.

.Trombas marinas...Existe probabilidad de trombas marinas a traves
de las aguas del Caribe.

.Viento...Vientos sostenidos hasta de 6 pies son posibles a traves
de las aguas mar afuera del Atlantico.

.Olas...Oleaje de 6 pies se anticipan a traves de las aguas mar
afuera del Atlantico.

.Corrientes Marinas...Existe un riesgo moderado de corrientes
marinas para las playas del norte de las islas.

.Dias dos a siete...viernes a miercoles

Condiciones maritimas peligrosas con corrientes marinas peligrosas
se esperan que continuen a traves de la mayoria de las aguas locales
y las costas hasta el principio de la semana proxima. Indices de
calor a lo largo de las areas costeras de 102 F son posibles cada
dia.

.Comunicado sobre informacion reportada por observadores...

No se anticipa activacion generalizada de observadores, sin embargo,
se exhorta a los observadores a reportar inundaciones y corrientes
marinas a la oficina del Servicio Nacional de Meteorologia en San
Juan.

In the hours before

Special weather statement, Sep 14, 5:48 PM AST, 5 hours 3 minutes before
SPECIAL WEATHER STATEMENT
National Weather Service SAN JUAN PR
548 PM AST Thu Sep 14 2017

PRZ012-013-VIZ001-002-150400-
Culebra-Vieques-St.Thomas...St. John...and Adjacent Islands-
St Croix-
548 PM AST Thu Sep 14 2017

...SHOWERS AND THUNDERSTORMS WILL AFFECT ST. THOMAS THE NEXT
SEVERAL HOURS...

Showers and thunderstorms will continue to move to the north
across St. Thomas and the U.S. Virgin Islands over the next
several hours. These storms will have brief heavy rainfall and
frequent lightning remember if you see flooded roadways turn
around don't drown.

TW
Special weather statement, Sep 14, 5:54 PM AST, 4 hours 57 minutes before
Comunicado Especial sobre las Condiciones del Tiempo
Servicio Nacional de Meteorologia San Juan PR
548 PM AST jueves 14 de septiembre de 2017

PRZ012-013-VIZ001-002-150400-
Culebra-Vieques-St.Thomas...St. John...e Islas Adyacentes-
St Croix-
548 PM AST lunes 4 de septiembre de 2017

...AGUACEROS Y TRONADAS AFECTARAN SAN THOMAS DURANTE LAS PROXIMAS HORAS...

Aguaceros y tronadas cotninuaran moviendose hacia el norte a traves
de San Thomas y las Islas Virgenes americanas durante las proximas
horas. Estas tormentas resultaran en lluvias fuertes breves y rayos
frecuentes. Recuerde, si encuentra carreteras inundadas, vira, salva
tu vida.

TW/RVT
Special weather statement, Sep 14, 5:55 PM AST, 4 hours 56 minutes before
Comunicado Especial sobre las Condiciones del Tiempo
Servicio Nacional de Meteorologia San Juan PR
548 PM AST jueves 14 de septiembre de 2017

PRZ012-013-VIZ001-002-150400-
Culebra-Vieques-St.Thomas...St. John...e Islas Adyacentes-
St Croix-
548 PM AST jueves 14 de septiembre de 2017

...AGUACEROS Y TRONADAS AFECTARAN SAN THOMAS DURANTE LAS PROXIMAS HORAS...

Aguaceros y tronadas cotninuaran moviendose hacia el norte a traves
de San Thomas y las Islas Virgenes americanas durante las proximas
horas. Estas tormentas resultaran en lluvias fuertes breves y rayos
frecuentes. Recuerde, si encuentra carreteras inundadas, vira, salva
tu vida.

TW/RVT
Special weather statement, Sep 14, 5:59 PM AST, 4 hours 52 minutes before
Comunicado Especial sobre las Condiciones del Tiempo
Servicio Nacional de Meteorologia San Juan PR
548 PM AST jueves 14 de septiembre de 2017

PRZ012-013-VIZ001-002-150400-
Culebra-Vieques-St.Thomas...St. John...e Islas Adyacentes-
St Croix-
548 PM AST jueves 14 de septiembre de 2017

...AGUACEROS Y TRONADAS AFECTARAN SAN THOMAS DURANTE LAS PROXIMAS
HORAS...

Aguaceros y tronadas continuaran moviendose hacia el norte a traves
de San Thomas y las Islas Virgenes americanas durante las proximas
horas. Estas tormentas resultaran en lluvias fuertes breves y rayos
frecuentes. Recuerde, si encuentra carreteras inundadas, vira, salva
tu vida.

TW/RVT

The radar

The San Juan radar (TJUA), 148 km away, was scanning. The volume nearest the first event began at 02:50 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, St. Croix

When
September 14, 10:51 PM AST to September 15, 11:30 AM AST
Where
St. Croix County, 2.83 mi E of St Croix to 1.09 mi E of St Croix
Cause
Heavy Rain
Property damage
$500,000
Reported by
Law Enforcement
Coordinates
17.730, -64.737

Saint Croix police department reported serious flooding occurring from Mid Island all the way to the west with up to three feet of water on roadways near the Home Depot store.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in U.S. Virgin Islands in 2017Every state in 2017This day in weather historyWarnings in U.S. Virgin Islands, September 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 721938.